After a week and a half of injections, I went to the cancer center this morning to have my routine blood check. After the first two injections, I had some pretty intense fever and chills. However, after that, my side effects had really subsided. I was very tired all the time (and still am!), but that was pretty much the only negative effect.
Because I felt so good on the injections, I assumed that my blood work would come back normal. I was wrong! My liver numbers have spiked again. Both enzymes that they track shot up to 5 times the safe amount. Ugh. If I never hear the words “liver” and “enzymes” again, it will be just fine with me!
So, my doctor is giving me tonight and Wednesday night off. Instead of doing the injections slated for those evenings, we’ll give my liver these next few days to try to stabilize. We’ll check my blood again on Friday to see where we stand. At that point, I’ll meet with my doctor to discuss options. There is a chance we will bring my dose down by half again, and there is also a chance that we’ll stop treatment.
I think I’ve mentioned this on this blog before, but I want to say it again. Often when you hear that a cancer patient has stopped treatment, it means something very scary and that the end is near. That is not at all what this is for me. As far as we know, I do not have any actively growing cancer in my body (and my biggest prayer is that continues to be true!). Unfortunately, there is no way of knowing if there are cancer cells lurking in there somewhere. So, these treatments have been preventative – working throughout my body to keep any remaining cancer cells from doing more harm. Some people opt to not do these treatments at all because they are so hard on your body. So, if I have to quit treatment, I will be in the same boat as a lot of other melanoma patients.
Mental Health Side Effects
There is something going on with me that I haven’t mentioned here yet, and I think now is a good time. For the sake of total honesty, and because I want this blog to be helpful to other melanoma patients, it is time for me to be honest about depression. Depression is one of the most common side effects of this drug, but I ignored the warnings because I couldn’t imagine it affecting me this way. I’m such a naturally positive and joyful person that I assumed the darkness of depression would never haunt me.
I was wrong. In the days following my first week of IV infusions back in December, I suddenly felt completely hopeless. It came on quickly, and I didn’t recognize it until I got a little better a few days later. I was never at risk for harming myself, but I didn’t have the will to do anything but sit on my couch and think about how terrible my treatments were and how the year of treatments was stretching out before me with no end in sight. Thoughts like, “This is what your life has become… just endless doctor’s appointments, needles, fevers, body aches… you’ll never get to be normal ever again” kept circulating in my mind.
After that first week, I had to take a long break from treatment to get my liver stabilized. During that break, I came out of this horrible fog and felt like myself again. I did not start feeling the hint of that darkness again until I started these injections. It has never gotten as bad as that first weekend, and it comes and goes. But, I have been shocked by how much this medicine messes with my head. Again, I have never been at risk of harming myself or others. But, the wear and tear on my joy has been brutal. I suddenly have so much more compassion for my friends and students who battle depression on a consistent basis. You all are so much braver and stronger than I ever knew.
If I continue to react this way, I have some options. There is a psychiatrist connected with the cancer center, and I have been told from the very beginning that I am welcome to make an appointment with her. She would likely prescribe some anti-depressants, but to be honest I just can’t imagine putting any more chemicals into my body at the moment (but I haven’t ruled it out if I really need it!). There are also some nonprofit organizations that offer free counseling to cancer patients. Additionally, my doctor encouraged me to get back to my work out routine, as working out helps with these mental health side effects (and interestingly enough, in the last few days of being back to my work out routine, I have not felt depressed! Perhaps it is working!)
I don’t want any of you to worry about me! I have thought about sharing this for a while now, but my own fears have held me back. Tonight as I wrote, I realized it was time to be completely honest and welcome all of you into a very real part of this journey. Considering it is one of the most common side effects, I know I am not alone at all in this. It’s a terrible tragedy that depression is something so taboo and difficult to talk about! It does not mean that my faith is weak or that I am broken. I have felt God’s presence through every step of this, and he understands. He walks with me, grieves with me, and finds a million little ways to remind me that we will get through it together.
As always, I am so thankful for your love and prayers! Will you please join me in praying the following?
- That my doctor and I would be led to the right option for furthering treatment or stopping… whichever is best for my body in the long run!
- For God’s healing power – that there would be no cancer cells left anywhere
- That my upcoming CT scan would come back clear (However… if there is something that needs to be discovered, I pray that it does get discovered!)
- That this drug would STOP messing with my mental health and that the depression would be gone for good
- That I would be refreshed with energy, strength, peace and joy